Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Dodge City, KS

May 14, 20224 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2022, 5:32 PM CDT for 4 counties in Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 5:32 PM CDT (22:32 UTC)
Expired
May 14, 2022, 6:09 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 48 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 5:38 PM CDTHAIL 19 Se Montezuma, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS53 KDDC 142232
SVRDDC
KSC025-057-069-119-142330-
/O.NEW.KDDC.SV.W.0064.220514T2232Z-220514T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
532 PM CDT Sat May 14 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...
  Northwestern Clark County in southwestern Kansas...

* Until 630 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Montezuma, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Meade, Minneola and Fowler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3750 10052 3760 10035 3744 10001 3718 10029
TIME...MOT...LOC 2232Z 321DEG 15KT 3749 10039 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
225 
WWUS53 KDDC 142248
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
548 PM CDT Sat May 14 2022

KSC057-142258-
/O.CAN.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Ford KS-
548 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
      3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2248Z 321DEG 15KT 3744 10034 

$$

KSC025-069-119-142330-
/O.CON.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Meade KS-Gray KS-Clark KS-
548 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK
COUNTIES...

At 548 PM CDT, a severe thunderstorm was located 8 miles northwest of
Fowler, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Meade, Minneola and Fowler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
      3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2248Z 321DEG 15KT 3744 10034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
133 
WWUS53 KDDC 142309
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
609 PM CDT Sat May 14 2022

KSC025-069-119-142319-
/O.CAN.KDDC.SV.W.0064.000000T0000Z-220514T2330Z/
Meade KS-Gray KS-Clark KS-
609 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MEADE...
SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3718 10029 3745 10045 3752 10029 3750 10022
      3748 10022 3747 10013 3744 10001
TIME...MOT...LOC 2306Z 321DEG 15KT 3737 10027 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:00 PM CDT, 32 minutes earlier.

Area forecast discussion, May 14, 5:00 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Sat May 14 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Sat May 14 2022

A subtle upper level disturbance/vorticity max was moving out of
eastern Colorado into western Kansas early this afternoon. At the
surface, a dryline was sharpening up over far southwest Kansas along
the Highway 25/83 corridor as evident in the surface dewpoint
gradient on the surface analysis. Visible satellite imagery has been
showing a line of cumulus from Lakin to east of Ulysses and Liberal
for the past few hours. A few CBs have been trying to form but have
generally been dissipating due to dry air entrainment aloft.

Expect storms to be developing by around 200-300 pm along and east
of the dryline and moving toward central Kansas through the late
afternoon hours.  Some of the CAMs have been showing this which
seems reasonable given the mid level disturbance moving through the
area. Surface based instability from the SPC Mesoscale Analysis page
shows CAPE values around 2500-4000 j/kg east of the dryline. This
will probably decrease somewhat through the remainder of the
afternoon as dewpoints continue to mix out but still there should be
a fair amount of CAPE available. This combined with deep layer shear
around 40 knots or so should net a few severe thunderstorms with
large hail and severe wind gusts. The thunderstorms should be
weakening as we lose daytime heating and the upper level disturbance
moves east of the forecast area.

The remainder of the overnight hours should be quiet over southwest
Kansas. Another stronger upper level disturbance will move out of
the northern Rockies into South Dakota and Nebraska later tonight.
Increasing southerly wind flow will developing across the central
High Plains overnight in advance of the upper wave will help keep
overnight lows a little warmer especially over central and eastern
portions of the forecast area. Thunderstorms developing over
Nebraska tonight should generally stay north and east of the Hays
area.

The upper wave continues to the east/southeast on Sunday. In the
wake of this system, a cold front will move south across western
Kansas during the morning hours with gusty north winds developing.
Cool air advection will keep temperatures a few to several degrees
cooler than today with the most biggest change in temperatures over
central Kansas. High temperatures in the Hays area may struggle to
get out of the mid 70s.

Surface high pressure along with cooler temperatures spreads into
the central Plains and Midwest Sunday night. Lows should generally
be in the 40s to around 50.

.LONG TERM...(Monday through Saturday)
Issued at 316 PM CDT Sat May 14 2022

Early next week the main belt of upper level westerly flow will
extend across the northern CONUS with the central High Plains
along the southern periphery. The medium range models show a
flattened shortwave ridge moving out of the Rockies and over the
central Plains on Monday. The models show weak disturbances moving
through the ridge and show some indication of thunderstorm development
most likely off the Front Range and Raton Mesa that could move
across southwest Kansas Monday night. A somewhat stronger upper
wave moves out of the northern Rockies across Nebraska on Tuesday.
This could bring increased chances for thunderstorms to northern
portions of the forecast area along I-70 for Tuesday. This system
could also drive another weak cold front south across the area
Tuesday night with cooler temperatures on Wednesday.

Upper level flow will be strengthening and becoming more
southwesterly after mid week as a strong upper level trough/low
pressure system digs into the northern Rockies. With increased
momentum and southwesterly downslope flow developing, hotter
temperatures will likely spread out into southwest Kansas for
Thursday with highs in the 90s to possibly even low 100s.

The GFS and ECMWF differ somewhat in how the northwest upper
trough evolves and moves out into the central CONUS through next
weekend. The GFS is more progressive, as is usually the case, and
moves the upper trough out through the early part of next weekend.
The ECMWF is a little slower, moving the upper trough out a day or
so later. Either way, this will bring cooler temperatures along
with increasing chances for precipitation to the area. Hopefully
providing some relief to the more drought stricken areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 500 PM CDT Sat May 14 2022

Scattered thunderstorms will spread east-southeast across central
and eastern portions of southwest Kansas through late evening, likely
affecting the vicinity of KHYS and possibly KDDC. Otherwise, VFR
conditions are expected to prevail through early Sunday. Light east-
southeast winds will persist through early Sunday morning as a surface
low in extreme southwest Kansas shifts south-southeast into the Texas
Panhandle and western Oklahoma ahead of an approaching cold front.
Winds are then expected to turn northerly 15 to 30kt generally after
13Z in wake of the cold front pushing through western Kansas.

&&

.FIRE WEATHER...
Issued at 316 PM CDT Sat May 14 2022

Near critical fire weather conditions may develop across parts of
southwest Kansas on Sunday behind a cold front moving through the
area. Current forecasts call for humidity levels to fall into the
upper teens to lower 20s, depending on afternoon temperatures,
with northerly winds gusting into the 30-40 mph range. Fire
weather headlines may be needed if it appears warmer temperatures
and lower relative humidity actually develop.

While it is still several days away, next Thursday could be a
critical fire weather day with hot temperatures and gusty
southwest winds especially over far southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  83  50  84 /  30   0   0   0
GCK  53  82  49  84 /  10   0   0   0
EHA  52  86  50  88 /  10   0   0  10
LBL  53  88  49  87 /  10   0   0   0
HYS  54  78  48  83 /  50  10   0   0
P28  60  87  53  83 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 4:30 AM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
430 AM CDT Sat May 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Areas of dense fog will develop along and west of highway 83
including Liberal and Garden city. The visibility should improve
rapidly after about 8 am.

Thunderstorms may be capable of half dollar size hail and 65 mph
wind gusts near the Oklahoma line late this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions are likely in
the far southwest sections Sunday afternoon. Outdoor burning is
strongly discouraged from Dodge City to Garden City, and Meade to
Elkhart.

Thunderstorms are possible again by Monday evening, however it is
too early to assess the risk of hail and wind at this time. Large
uncertainty exists with respect to convective initiation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

MR

In the hours before

Local storm report, May 14, 4:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
439 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NE RANSOM             38.70N 99.88W
05/14/2022  E0.88 INCH       NESS               KS   PUBLIC

            LOTS OF NICKEL TO DIME SIZE HAIL COVERING
            THE GROUND.

&&

MLG
Special weather statement, May 14, 4:55 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
455 PM CDT Sat May 14 2022

KSZ045-046-064-065-142300-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
455 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southern Rush Counties
through 600 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gray, Bazine, Burdett, Rozel, Alexander, Ash Valley and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3835 9903 3834 9903 3809 9953 3809 9957
      3807 9957 3803 9964 3846 9980 3858 9964
TIME...MOT...LOC 2155Z 312DEG 29KT 3848 9967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Local storm report, May 14, 4:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 WSW BROWNELL          38.61N 99.81W
05/14/2022  E1.00 INCH       NESS               KS   PUBLIC

            HAIL WAS MOSTLY NICKEL SIZE.

&&

MLG
Special weather statement, May 14, 5:06 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Sat May 14 2022

KSZ077-078-087-142300-
Gray KS-Meade KS-Ford KS-
506 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southwestern Ford,
northeastern Meade and southeastern Gray Counties through 600 PM
CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fowler, Ensign and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3763 10043 3772 10031 3761 9997 3747 10009
      3747 10011 3746 10011 3732 10023
TIME...MOT...LOC 2206Z 312DEG 13KT 3761 10032

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Local storm report, May 14, 5:25 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             7 S INGALLS             37.73N 100.45W
05/14/2022  E0.70 INCH       GRAY               KS   PUBLIC

            LOTS OF HAIL UP TO DIME SIZE.

&&

MLG
Special weather statement, May 14, 5:25 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
525 PM CDT Sat May 14 2022

KSZ077-087-142330-
Gray KS-Meade KS-
525 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of northeastern Meade
and south central Gray Counties through 630 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montezuma, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Meade and Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3754 10053 3761 10040 3736 10011 3723 10043
TIME...MOT...LOC 2225Z 321DEG 15KT 3753 10042

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:15 PM CDTSpecial Weather StatementDDCTrego45 min
May 14, 3:31 PM CDTSpecial Weather StatementDDCTrego44 min
May 14, 3:34 PM CDTSpecial Weather StatementDDCGray56 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego60 min
May 14, 4:09 PM CDTSpecial Weather StatementDDCGray51 min
May 14, 4:19 PM CDTSevere Thunderstorm WarningDDCFord, Gray56 min
May 14, 4:55 PM CDTSpecial Weather StatementDDCPawnee65 min
May 14, 5:06 PM CDTSpecial Weather StatementDDCGray54 min
May 14, 5:25 PM CDTSpecial Weather StatementDDCMeade65 min
May 14, 5:38 PM CDTSpecial Weather StatementDDCPawnee67 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee61 min
May 14, 6:11 PM CDTSpecial Weather StatementDDCClark64 min
May 14, 6:31 PM CDTSpecial Weather StatementDDCEdwards, Stafford59 min
May 14, 6:38 PM CDTSevere Thunderstorm WarningDDCClark, Meade67 min
May 14, 6:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.